Jump to content

Irritability?


Kristi

Recommended Posts

Mom tells me that Dad is so irritable lately. He's had two chemotherapy treatments so far along with his regular radiation. I know he's tired and that might have something to with it to. Before cancer his days consisted of his easy chair and cable TV. Now, he's up at 5:00 am every week day and traveling 45 minutes each way to the hospital and on his chemo days doesn't get home until late afternoon. I can imagine he's pooped!

He's already on and has been on an anti-depressant but I don't think it's working. I *think* it's Wellbutrin. Is there another drug they can request that might help him "go with the flow" alittle easier? My Dad isn't the type to bring up this conversation with his doctor so I thought I'd ask for opinions here. I think my Mom is just about ready to ring his neck. :lol:

Thanks everyone!

Link to comment
Share on other sites

Kristi - Is he on any steroids by any chance. Tom was on them while getting chemo and he was a real bear to deal with. I can certainly understand your mothers need to want to ring his neck. I've been there.

Denise

Link to comment
Share on other sites

I used zoloft (there is a generic for this, can't remember the name). I started out on Welbutrin, also. I don't know why, but at my first Onc appt., they switched me to zoloft. It did wonders for me. Also, I had a prescription for 1/2 mg. Ativan - 1 or 2 tablets every x (don't remember how often) as needed for anxiety.

I think the irritability is related to the steroids given during chemo. Chemo and radiation (either/both) can be making him tired and this may get worse as he receives more treatments.

My advice is to just let him sleep when he needs to and ignore his irritability as he really can't help it and, I'm sure, doesn't mean to say/do some of the things he is doing.

Muriel

Link to comment
Share on other sites

Hi there. I was on decadron during chemotherapy as well. And yes, you sure do get irritable and grouchy, not much fun to be around at all. Getting off the decadron can be even worse. So if he is on decardon it is probably very much the culprit. Tell your mom that this too will pass. I found it best if people just left me alone during my grouchy period. Take care.

Sandra

Link to comment
Share on other sites

Kristi,

I took dexamethasone (generic decadron) while on chemo, I only took the steroid for two to three days after the chemo infusion and the two days of chemo pills. The roid rage is noticable in me in about two days. I also found out recently that the side effects I thought were due to the chemo came from the steroids. You might ask his Dr.s if he can take them for a shorter time (depending on his regime, mine was once every four weeks a 3 hour infusion and two days of pills) or at a lower dose. That also makes it not so hard to step down off of them when he no longer needs them.

I found that the ativan (anti-anxiety pill) help tone the roid rage down some. The anti-depressants I took, were for major clinical depression from a couple of years before my cancer diagnosis, so I was off of those by that time, and decided that I did not want to go back on them unless absolutely necessary. Zoloft (setraline is the generic name) was my magic pill, it worked great. But I had to keep upping the dosage as my body built up a tolerance quite quickly (that doesn't happen with everyone). There are a whole slew of different types of anti-depressants that they can try if you don't think the one he is on is working.

Hope that helps a little.

Dawn

Link to comment
Share on other sites

You may want to talk to your MD about an antidepressant such as lorazipam and/or venlaflaxine. My husband was unbelieveably grouchy (not without reason for sure!) until he was prescribed both the antidepressant and also the sleep aid, since he was not sleeping well either. He still complains about being tired, etc. but at least the massive depression has gone, and now that he is getting some sleep it is really helping him to deal on a daily basis.

Thniking of you, and hoping for all the best.

Link to comment
Share on other sites

Trawna, is right, in that they both may help. Especially since, the lack of sleep (sleep deprivation) makes both anxiety and depression worse. It is a vicious circle of more anxiety, more depression, fed by lack of sleep, poor diet and exercise, etc. All of which are seen to a degree in all cancer patients.

Here is some information on the drugs that trawna mentioned as well as on the steroid.

Lorazepam (trade name Ativan) is a mood stabilizer much like xanax or valium. It acts on the brain and cental nervouse system and has a calming effect. It is used to treat anxiety and also to reduce the symptoms of alcohol withdrawal, to prevent nausea and vomiting due to chemotherapy, and for sleeping trouble (insomnia). It is not usually prescribed for depression as it is not an anti depressant, but is many times used in conjunction with an anti-depressant.

(http://www.webmd.com/drugs/drug-6685-At ... tivan+Oral)

Venlaflaxine (trade name Effexor) is an SNRI ( selective norepiniphrine re-uptake inhibitor.) anti-depressant. It works by restoring the balance of natural substances (neurotransmitters such as serotonin and norepinephrine) in the brain.

(http://www.webmd.com/drugs/drug-1836-Ef ... genumber=4)

Dexamethesone (trade name decadron) is a corticosteroid hormone (glucocorticoid). It decreases your body's natural defensive response and reduces symptoms such as swelling and allergic-type reactions and is used to treat conditions such as arthritis, blood/hormone/immune system disorders, allergic reactions, certain skin and eye conditions, breathing problems, certain bowel disorders, and certain cancers. It is also used as a test for an adrenal gland disorder (Cushing's syndrome).

(http://www.webmd.com/drugs/drug-6748-De ... adron+Oral)

I listed the web site link to the page I used to look up the information in case you want to look it up for yourself. (and also cause I learned a long time ago, to always list your sources when possible.) I use several different on line medical and pharmacy sites but find WebMD to be the most comprehensive and up-to-date.

Dawn

(I hope it is okay to post all of this, if not, Katie or someone feel free to move or remove as you see fit)

Link to comment
Share on other sites

I was just awful on Decadron, I had to take it for four days during chemo (day of and three days after). I couldn't sleep with it, but it is a powerful anti-inflammatory and really helped with my breathing and coughing. I also take Ativan for calming and Hycodan cough syrup now and feel like my old self! If your dad has a bad cough, ask about Hycodan. No point suffering needlessly.

Link to comment
Share on other sites

I was on Decadron daily during my radiation and after it. I couldn't stand myself so I am sure that my son and husband wanted to do more than wring my neck!!! It was awful!!! My PA told me that it can get so bad that some people have steroid-induced psychosis so please keep that in the back of your head if Dad gets too bad!!

I tried Lexapro and the first night I took it, I could feel my heart beating inside my chest so hard I thought my shest was going to explode. Down the toilet those went!!!

And of course, just having cancer and having to go through all of this is reason enough to be grouchy!!

Good luck - let us know how Dad is doing!!

Hugs - Patti B.

Link to comment
Share on other sites

Glenn was a REAL BEAR for the first couple of months. He also took decadron. His PCP prescribed the generic version of zoloft, which is an SSRI. After about 4 weeks, he was back to being a sweetheart again. The last time he went for chemo, he was nice to the nurses and told them he was never better. Real progress.

Good luck and god bless. You all have enough to handle, this does make it more difficult. Don't forget to take care of yourselves!

Link to comment
Share on other sites

It took a couple of months before my dad "evened" out in terms of his emotions/attitude and he was always always tired. He was on decadron and also anti-anxiety meds and nausea medication. The anti nausea meds, anti-depressants and any pain medication PLUS the additional effects of chemo and rediation can add up to extreme fatigue.

Your dad's going thru a whole lot right now- with the change in his routine, the meds in and out of his body and the effects of treatment- it will take some time to figure out what works best for him.

I'm hoping things improve for him and your family soon. Please keep us updated!!

(((hug)))

Link to comment
Share on other sites

  • 1 month later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.